Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS Riverton, WY

July 12, 2018Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 12, 2018, 1:59 PM MDT for Fremont County, Wyoming. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2018, 1:59 PM MDT (19:59 UTC)
Expired
Jul 12, 2018, 2:34 PM MDT
In force
35 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:53 PM MDT, 6 minutes earlier.

Area forecast discussion, Jul 12, 1:53 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
153 PM MDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 130 PM MDT Thu Jul 12 2018

Two distinct areas of thunderstorms are occurring ATTM in Wyoming.
One area is over Southeast Wyoming that appears to be left over
from the weak circulation/vort max now centered over Northeast
Colorado. The other area of storms is associated with trailing
shortwave making its way east across the Northern Rockies asct
with the closed low tracking east across Canada. This area
started out as an area of elevated convection across far Western
Wyoming and has now transitioned into an area of sfc based
convection across an area now extending from the Northern
Lincoln/Sweetwater County border to near Beaver Rim. As this
shortwave makes its way east across the rest of the CWA, it will
encounter higher capes resulting in heavier rainers for the
remainder of the afternoon and evening.

As for Friday, only isold convection is expected over
Natrona/Johnson Counties including the Big Horn Mtns as the
shortwave exits east but the westerly steering flow remaining
difluent. Friday will be warmer with highs in the low 90s east of
the divide and low 80s in the far west valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 130 PM MDT Thu Jul 12 2018

Weak west flow aloft will dominate the weather pattern
through the extended with a series of weak cold fronts
coming south out of Montana as short wave troughs move
east across southern Canada and Montana brushing
northern Wyoming.  With time the timing of these troughs
and cold fronts diverge in the extended models with
significant differences by Wednesday and Thursday.
Friday night and Saturday will be dry and warmer with
a cold front cooling temperatures 10 to 15 degrees on
Sunday with increasing chances of showers and
thunderstorms.  Some showers and thunderstorms will be
a threat Monday through Wednesday with gradual warming
expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday)
Issued at 130 PM MDT Thu Jul 12 2018

Isolated showers and thunderstorms have developed over Western
Wyoming and will push east across portions of Central and East
Central Wyoming with KCPR and KBYG likely seeing the best chc of
any thunderstorm activity through this evening. Winds will
generally be light except for some gusty winds near showers and
thunderstorms. Skies will clear after sunset this evening.

Only isolated thunderstorms are expected across portions of
Natrona/Johnson Counties after 18z Friday. Otherwise expect VFR
conditions Friday.

&&

.FIRE WEATHER...
Issued AT 130 PM MDT Thu Jul 12 2018

Fire weather concerns should remain below critical for the rest of
today. Relative humidity will remain above critical levels with
winds remaining light to moderate for the most part. There will be
another round of afternoon and evening showers and thunderstorms
East of the Divide as well as across Southern Wyoming during the
rest of today. However, coverage should be less then previous
days. Mixing and smoke dispersal will be generally fair to good.
Except for very isolated thunderstorm activity in zones
280/281/ and 300 Friday afternoon, expect dry conditions Friday.
Temperatures will be around 5 degrees warmer Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...Baker
AVIATION...Lipson
FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 12, 1:24 AM MDT, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
124 AM MDT Thu Jul 12 2018

WYZ001>020-022>030-131345-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
124 AM MDT Thu Jul 12 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms, mainly in the
afternoon and evening East of the Divide.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Saturday...Isolated thunderstorms over the north late and at night.
Elevated fire weather concerns south.

Sunday and Monday...Isolated thunderstorms mainly along and east
of the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts over 45 mph and
heavy rainfall. Thank you.

In the hours before

Special weather statement, Jul 12, 11:25 AM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Riverton WY
1125 AM MDT THU JUL 12 2018

WYZ024-026-121800-
Upper Green River Basin-Salt River and Wyoming Ranges-
1125 AM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUBLETTE COUNTY
UNTIL NOON MDT...

At 1125 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Calpet, or 11 miles southwest of Big Piney, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Sublette County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4229 11036 4253 11037 4258 10989 4228 10988
TIME...MOT...LOC 1725Z 265DEG 15KT 4240 11026

Baker

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:07 PM MDTSpecial Weather StatementRIWNatrona38 min
Jul 11, 6:42 PM MDTSpecial Weather StatementRIWNatrona48 min
Jul 12, 11:25 AM MDTSpecial Weather StatementRIWSublette35 min
Jul 12, 2:05 PM MDTSpecial Weather StatementRIWSweetwater40 min
Jul 12, 2:10 PM MDTSpecial Weather StatementRIWJohnson50 min
Jul 12, 2:50 PM MDTSpecial Weather StatementRIWJohnson40 min
Jul 12, 2:54 PM MDTSpecial Weather StatementRIWJohnson51 min
Jul 12, 3:16 PM MDTSevere Thunderstorm WarningRIWJohnson44 min
Jul 12, 3:30 PM MDTSpecial Weather StatementRIWJohnson45 min
Jul 12, 3:46 PM MDTSpecial Weather StatementRIW44 min
Jul 12, 3:51 PM MDTSpecial Weather StatementRIWHot Springs39 min
Jul 12, 4:09 PM MDTSevere Thunderstorm WarningRIWJohnson66 min
Jul 12, 5:14 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona46 min
Jul 12, 5:20 PM MDTSpecial Weather StatementRIWNatrona25 min
Jul 12, 5:46 PM MDTSpecial Weather StatementRIWNatrona29 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.